Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » May be starting Remicade


11-11-2008, 08:40 PM   #1
kromom1
Senior Member
 
kromom1's Avatar
 
Join Date: Jul 2008

My Support Groups:
May be starting Remicade

My doctor wants me to start Remicade as I've failed everything else I've tried. It probably sounds dumb, but the thing that worries me the most about it is having to take the Benadryl beforehand and then being so tired afterwards and maybe have to sleep all afternoon! I have an 11-year-old child (and work full-time) and can't be sleeping all day! Also my husband will have to take off work to go with me as I won't be able to drive home. If you don't have any kind of allergic reaction to your first infusion, do they continue to give you Benadryl every time? I would love to hear how others deal with this, and what side effects you have from Remicade. Thanks!

Lisa
11-11-2008, 09:17 PM   #2
katiesue1506
Senior Member
 
Join Date: Nov 2006
Actually, I found that this past infusion I had, they only gave me one Benedryl and I wasn't sleepy afterwards, whereas my other two they gave me 2 Benedryl and I was SUPER tired afterwards. So to answer your next question, yes they do give you Benedryl for every infusion.

I haven't noticed any side effects yet. I am able to eat again and have normal bowel movements. I hope it works for you! Don't worry about the procedure too much, its just an IV and then you sit there for 3 hours. Also, the infusion center you go to will be prepared for you if you go into an allergic reaction, so that isn't a huge deal either. Good luck!
11-11-2008, 10:45 PM   #3
RHOV
Senior Member
 
RHOV's Avatar
 
Join Date: Oct 2007
i always get benadryl and something else. either tylenol or claratin. it helps prevent an allergic reaction. my infusions have been pretty uneventful so far, except for the first one when my blood pressure dropped. it caused all the nurses to freak out a bit, but that's why they're there: to make sure you'll be okay if anything does go wrong. they stopped my infusion and restarted it at a slower rate so it wouldn't happen again.

i'm always pretty tired after my infusions. good idea to take your husband with you, because it would be no fun to drive home after remicade! maybe if you schedule your infusions for the afternoon you won't have to give up an entire day.

i've also never had an infusion that only takes the 2 hours they say it will. the fastest one i've had is 3 hours, and the longest was 6.

bring a book or a laptop and try to relax as much as you can! good luck!
11-11-2008, 11:20 PM   #4
katiesue1506
Senior Member
 
Join Date: Nov 2006
yeah the nurse screwed my lines up last time and didn't start my infusion until an hour later. took like 4.5 hours. I was a bit angry. Actually my last infusion I had was a mess on the nurses end. First she was so scatterbrained that she forgot my Benedryl and Tylenol and I had to remind her. Then she used the wrong filter on my lines and the machine wouldn't start. So she fiddled with it for 20 minutes. Then she kept letting bubbles in my lines. So THEN she sucked the bubbles out with a syringe and in the process sucked my blood outta my arm into the lines. She took my heart rate and saw that it was racing... well no shit! She was scaring the crap outta me! Other than that though my end of it went well, I stayed stable and it was uneventful. I wasn't even tired afterwards because the IV nurse only gave me one Benedryl this time.


RHOV, my first one I had my BP dropped a lot too it was kinda concerning. I found out that Benedryl can cause your BP to drop. I also get Tylenol, its supposed to keep your temperature down.

Last edited by katiesue1506; 11-11-2008 at 11:28 PM.
11-12-2008, 01:39 AM   #5
soupdragon69
ele mental leprechaun
 
soupdragon69's Avatar
 
Join Date: Dec 2006
Took 3 infusions for me to feel any better. I have been on remicade since May 07

I was already on a non drowsy antihistamine so I dont have one pre infusion.

Perhaps its possible they do that than give you an antihistamine that makes you drowsy?

I find my BP drops a bit at some point during the infusion and I get a bit cold so have a blanket too.

The others are right about the time span of 2-4hrs. Fastest I have been out is 3. By the time they put the iv line in, give the infusion and check your bp and temp every so often, take the iv line out, check you are ok and do a final bp and temp before you go the time soon goes in.

Do take a book, some music and some munchies if you fancy them. Make sure you rest after as the tiredness could creep up on you.

Hope that helps and you get on ok with it all.
__________________
Jan

IF YOU DON'T JUMP YOU WONT EVER LEARN TO FLY





Brittle asthma 1996, Hypothyroidism 1998, Severe Crohns ileitis 2006 , Severe IBS 2007, Inflammatory/Rheumatoid Arthritis 2008, Sebhorreic Eczema and Folliculitis 1992, Roseca, steroid induced acne and Hidradenitis Suppurativa 2008, Multiple allergies and food intolerances diagnosed from 2003. Newly diagnosed fibromyalgia Dec 2009. Newly diagnosed calcific tendonitis Jan 2010. Chronic Pain diagnosed Dec 2010.
11-12-2008, 09:38 AM   #6
kromom1
Senior Member
 
kromom1's Avatar
 
Join Date: Jul 2008

My Support Groups:
Thanks guys, I appreciate the support and advice. I do take a daily antihistamine already, loratadine (generic Claritin), so maybe I wouldn't have to take the Benadryl. I'll have to ask about that. Now I'm just waiting to hear back from my doc's office about insurance coverage and scheduling.

Good luck to all of you, too!

Lisa
11-12-2008, 11:09 PM   #7
My Butt Hurts
Squeals-a-lot!
 
My Butt Hurts's Avatar
 
Join Date: Aug 2007
I just had my first infusion 2 days ago. I was sleepy and fell asleep in the chair for a minute. My appt was at 1:00, I got home at 4:30 - took a nap until dinner, then got up, then went to bed early. I wasn't required to have a driver, you're hubby doesn't HAVE to go. You should be fine to drive.
(That could have been the Benadryl, or just life in general)
Good luck - let us know how it goes.
11-13-2008, 06:59 AM   #8
kromom1
Senior Member
 
kromom1's Avatar
 
Join Date: Jul 2008

My Support Groups:
They said it would only be 25 mg of Benadryl, so I should be fine with that. 50 mg puts me to sleep, though! I'm just waiting for the insurance preauthorization to come through, and then will hopefully start next week some time...just in time as I started in with some symptoms yesterday (joint pain, slight abdominal pain, low-grade fever) after tapering my pred down to 20 earlier in the week. I hate to admit it, but I would be almost glad to be going for the infusion with some symptoms, so I'll be able to tell if it's working or not!! That sounds awful, doesn't it?!!!

Lisa
11-13-2008, 01:02 PM   #9
CDStinks
New Member
 
Join Date: Aug 2008
Personally - I have never been given benadryl or anything else before my treatments so i have never had any issues with drowsyness
I always get my treatments first thing in the morning & go straight to work afterwards for the rest of the day - no problem

I am not a doctor but I think the benadryl is only precautionary incase you do have an allergic reaction. Im not sure it is something that is necessary. You should discuss more with your doctor though if you dont think you need it.

By the way - remicade is a great drug & I hope it works as well for you as it has for me...
11-14-2008, 08:16 AM   #10
mandi
 
Hello Crohnies,

I'm a new member from England and I have been on Remicade (Infliximab in England) for a year now... It's great stuff but mine doesnt keep me well for the whole 8 weeks. After the 4th week I start to go downhill again... diarrhoea, tiredness, joint pains, generally feeling bad.

Does anyone have any ideas how I get through the last 3 weeks easier ?
11-14-2008, 11:07 AM   #11
kromom1
Senior Member
 
kromom1's Avatar
 
Join Date: Jul 2008

My Support Groups:
Mandi - Will they not let you have it any more frequently than every 8 weeks? My doctor said we could do it every 6 weeks if needed.

Lisa
11-14-2008, 06:40 PM   #12
RHOV
Senior Member
 
RHOV's Avatar
 
Join Date: Oct 2007
they will let you have it as often as you need it, until the infusions become so frequent that it's not worth it anymore. i go every 7 weeks or so and get 500 mL (over 10/kilo) each time.\

you could also see if they will increase your dosage!
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » May be starting Remicade
Thread Tools


All times are GMT -5. The time now is 03:53 PM.
Copyright 2006-2017 Crohnsforum.com